Missouri, 2013

Tornadoes and Damaging Winds in Missouri, April 10, 2013

April 10, 2013 · NWS PAH · 8 events in 4 counties and zones

Surface heating during the day destabilized the atmosphere, contributing to moderate instability in the warm sector of a surface cyclone. Thunderstorms developed as the cap weakened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$790,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Surface heating during the day destabilized the atmosphere, contributing to moderate instability in the warm sector of a surface cyclone. Thunderstorms developed as the cap weakened. Increasing vertical wind shear, moderate instability, and boundary layer dew points in the mid 60's resulted in a squall line with embedded bowing segments and isolated tornadoes. A few swaths of significant wind damage and a couple of weak tornadoes were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 10, 5:40 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 10, 5:40 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
640 PM CDT WED APR 10 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 103 PM CDT WED APR 10 2013

THE MAIN FOCUS IN THIS TIME FRAME AFTERNOON AND TONIGHT ALONG AND
AHEAD OF A COLD FRONT AND MID LEVEL SHORT WAVE THAT WILL BE
APPROACHING THE MS RIVER VALLEY. DETERMINISTIC MODELS NOW SEEM TO
HAVE CONVERGED ON A FAIRLY COMMON OUTPUT REGARDING THE TIMING AND
SEVERE STORM/HEAVY RAIN POTENTIAL THROUGH TONIGHT. THE 12Z RUNS OF
THE ECMWF/NAM/UKMET...ALONG WITH THE 09Z SREF ALL HAVE COME INTO
DECENT AGREEMENT WITH THE TIMING OF THE MAIN FEATURES...AND
HENCE...WERE PREFERRED OVER THE SLIGHTLY QUICKER GFS...ESP
CONCERNING THE LAGGING/POSSIBLY BACK BUILDING PRECIP BEHIND THE
FRONTAL PASSAGE THU.

WITH THAT SAID...IT LOOKS AS THOUGH THE MAIN PUSH OF POTENTIAL
SEVERE STORMS AND/OR HEAVY RAINFALL WILL COME ALONG AND JUST AHEAD
OF THE COLD FRONT THIS AFTERNOON AND EVENING OVER TONIGHT SE
MO...THEN LATER THIS EVE INTO THE OVERNIGHT AND EARLY AM HOURS
THU EAST OF THE MS RIVER. IN FACT...PORTIONS OF SE MO MAY
EXPERIENCE MORE THAN ONE ROUND OF SEVERE THUNDERSTORM/TORNADO
POTENTIAL. ONE ROUND AMY COME IN AN ISOLD TO SCT STORM/SUPER CELL
FASHION THIS AFTERNOON IN A VERY WARM...MOIST AND UNSTABLE
CONVEYOR BELT CURRENTLY IN PLACE OVER SE MO AND SW IL. THIS AREA
IS CURRENTLY PRIMED FOR SEVERE STORM AND TORNADO
DEVELOPMENT...WITH SFC BASED CAPES AOA 3000 J/KG AND 0-1 KM
HELECITY/SHEAR VALUES AOA 150. ONLY INGREDIENT MISSING SEEMS TO BE
A GOOD LOW LVL KICKER...AS SFC FRONT IS STILL OUT WEST OF WEST
PLAINS MO. HOWEVER...IF STORMS DO MANAGE TO FORM AND SUSTAIN
INTENSITY THIS AFTERNOON...SVR STORMS/ISOLATED TORS WILL BE
LIKELY.

EVEN THO LOW LEVEL INSTABILITY VALUES WILL WANE DURING THE NIGHT
TIME HOURS...IT STILL APPEARS THAT AT LEAST MODEST INSTABILITY /SB
CAPES 500-800 J/KG AND SLIGHTLY NEG LI VALUES/ WILL PERSIST AHEAD
OF THE FRONT...ALONG WITH QUITE IMPRESSIVE 0-1 KM SHEAR/HELICITY
VALUES. IN ADDITION...WITH SFC DEW POINTS LIKELY BE RUNNING IN THE
MID 60S JUST AHEAD OF THE SFC FRONT...AND PWAT VALUES FROM 1.50 TO
1.75 INCHES...IT WILL NOT TAKE MUCH INSTABILITY GIVEN THE EXPECTED
LARGE SCALE MID/UPPER LEVEL VERTICAL MOTIONS TO SUPPORT A THREAT
OF LOCALLY HEAVY RAINFALL/ISOLATED SEVERE WINDS AND POSSIBLY EVEN
A COUPLE OF TORNADOES WED NIGHT JUST AHEAD OF THE SFC FRONT AS IT
APPROACHES. AT THIS TIME...WOULD NOT BE AT ALL SURPRISED IF WE END
UP WITH TORNADO WATCH BOXES STACKED FROM WEST TO EAST ACROSS THE
FORECAST AREA WED EVENING INTO EARLY THU. RIGHT NOW...IT WOULD
APPEAR THE HIGHEST SVR WX/TOR/HEAVY RAINFALL RISK WILL LIE OVER SE
MO WED EVENING...BEFORE THE HIGHER INSTABILITY LEVELS WANE.

EVEN THOUGH THE SFC FRONT WILL PASS EAST OF THE FORECAST AREA
THU...VERY MOIST SWLY MID LEVEL FLOW WILL PERSIST OUT AHEAD OF THE
MAIN H50 TROF AXIS...WHICH WILL NOT PASS OVER THE REGION UNTIL
LATER IN THE DAY THU. THUS...PRECIP MAY BUILD BACK INTO AREAS
ALONG/EAST OF THE MS RIVER DURING THE DAY THU...BEFORE IT ALL
MOVES EAST THU EVENING. THIS MAY BE ESPECIALLY TRUE OVER THE
PENNYRILE REGION OF WRN KENTUCKY.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 103 PM CDT WED
APR 10 2013

THE LONG TERM WILL START OFF WITH HIGH PRESSURE OVER THE LOWER OHIO
VALLEY...BRINGING DRY AND VERY COOL CONDITIONS FOR SATURDAY. THE
PATTERN WILL QUICKLY TRANSITION TO ONE VERY SIMILAR TO THAT OBSERVED
CURRENTLY.

PRECIPITATION CHANCES WILL GRADUALLY INCREASE EARLY NEXT WEEK AS A
FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST. THE FRONT IS
FORECAST TO STALL OR EVEN RETURN NORTHWARD AS TROUGHING INCREASES
OVER THE WESTERN STATES. MUCH LIKE THE PAST COUPLE OF DAYS...THE
FORECAST AREA WILL BE IN A WARM AND HUMID WARM SECTOR. PRECIP
CHANCES APPEAR FAIRLY LOW UNTIL THE FRONT ACTUALLY SWEEPS THROUGH
DURING THE MID WEEK TIME FRAME.

MODEL VARIABILITY IS HIGH CONCERNING THE TIMING OF THE FRONTAL
PASSAGE AND THE PROGRESSIVENESS OF THE UPPER TROUGH. THE 00Z ECMWF
ENSEMBLE MEAN AND 00Z GFS ENSEMBLE MEAN WERE BOTH FASTER THAN THE
OPERATIONAL MODELS...ATTEMPTING TO BRING THE FRONT ACROSS OUR REGION
TUESDAY NIGHT. THE FORECAST WILL TREND MORE TOWARD THE 12Z
OPERATIONAL RUNS...WHICH DELAY THE FRONTAL PASSAGE UNTIL ABOUT
WEDNESDAY NIGHT. HIGHEST POPS WILL BE ON DAY 7 /WEDNESDAY/.

&&

.AVIATION...
ISSUED AT 640 PM CDT WED APR 10 2013

GIVEN THE ABSENCE OF A MORE EASTWARD TRAJECTORY OF STRONGER WINDS
ROATING AROUND THE LOW OVER THE ROCKIES...HAVE HAD TO SLOW THE ONSET
OF LOWER CEILINGS AND PRECIPITATION THIS EVENING AND OVERNIGHT FOR
THE WFO PAH TAF SITES. THE PRIMARY REDUCTION TO MVFR DOWN TO LIFR
/ASSOCIATED WITH THUNDERSTORMS/ WILL RUN BETWEEN 05Z-09Z THURSDAY
FOR KCGI/KPAH...AND BETWEEN 09Z-11Z FOR KEVV/KOWB. FOR NOW...IT
APPEARS THAT KEVV/KOWB MAY REMAIN IN IFR CATEGORY FOR THE
REMAINDER OF FORECAST PERIOD...WHILE KCGI/KPAH RETURN TO MVFR
CEILINGS AFTER 11Z-12Z THURSDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MEFFERT
LONG TERM...MY
AVIATION...SMITH
Hazardous weather outlook, Apr 10, 6:07 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
707 PM CDT WED APR 10 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
707 PM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TONIGHT ACROSS
THE ENTIRE OUTLOOK AREA.

ALTHOUGH ONE ROUND OF SEVERE THUNDERSTORMS HAS MOVED THROUGH PARTS
OF SOUTHWEST ILLINOIS EARLY THIS AFTERNOON...ANOTHER ROUND OF
STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO MOVE BACK INTO
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS BY 8 PM CDT...REACHING
NEAR INTERSTATE 57 CLOSE TO 10 PM CDT. BY MIDNIGHT...THE LEADING
EDGE OF THE THUNDERSTORMS SHOULD APPROACH THE WABASH RIVER IN
SOUTHEAST ILLINOIS AND THE NORTH PART OF THE LAND BETWEEN THE
LAKES IN WEST KENTUCKY. BETWEEN 3 AM AND 4 AM CDT...THESE STORMS
SHOULD MOVE NEAR AN OWENSBORO...HOPKINSVILLE KENTUCKY LINE.

HEAVY RAIN...DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS...WITH
ISOLATED TORNADOES POSSIBLE DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO LOCALLY SEVERE STORMS MAY STILL BE POSSIBLE RIGHT
AROUND DAYBREAK THURSDAY MORNING EAST OF A ELKTON...GREENVILLE
KENTUCKY LINE. LOCALLY HEAVY RAIN AND LOCALLY DAMAGING WINDS WILL
BE THE PRIMARY HAZARDS IN A SMALL PART OF THE SOUTHEAST PENNYRILE
REGION EARLY IN THE MORNING.

OFF AND ON CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM SUNDAY
NIGHT THROUGH TUESDAY. AT THIS TIME...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SKYWARN SPOTTER ACTIVATION WILL STILL BE NECESSARY THIS
EVENING AND INTO THE EARLY MORNING HOURS THURSDAY FOR SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS...THEN ACROSS THE REMAINDER OF THE
OUTLOOK AREA TOWARD SUNRISE THURSDAY MORNING.

SMITH

In the hours before

Local storm report, Apr 10, 3:19 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
419 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     FUNNEL CLOUD     3 SW WALTONVILLE        38.18N 89.08W
04/10/2013                   JEFFERSON          IL   TRAINED SPOTTER

            REPORTED BY TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 10, 3:55 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 SW DIX                38.41N 88.98W
04/10/2013  M1.75 INCH       JEFFERSON          IL   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL REPORTED SOUTHWEST OF DIX.

&&

SMITTY
Local storm report, Apr 10, 3:59 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     FUNNEL CLOUD     5 N WOODLAWN            38.40N 89.04W
04/10/2013                   JEFFERSON          IL   TRAINED SPOTTER

&&

RJP
Local storm report, Apr 10, 4:36 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             DIX                     38.44N 88.94W
04/10/2013  M1.00 INCH       JEFFERSON          IL   TRAINED SPOTTER

            MINOR DAMAGE TO VINYL SIDING AND SCREENS ON SOUTH SIDE OF
            HOUSE.

&&

RJP
Local storm report, Apr 10, 4:44 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             DIX                     38.44N 88.94W
04/10/2013  E1.50 INCH       JEFFERSON          IL   TRAINED SPOTTER

            SECOND ROUND OF HAIL LASTED APPROX 3-4 MINUTES. MORE
            DAMAGE TO VINYL SIDING AND SCREENS OF HOME.

&&

RJP
Local storm report, Apr 10, 6:49 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
749 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FUNNEL CLOUD     2 ESE DIX               38.43N 88.91W
04/10/2013                   JEFFERSON          IL   TRAINED SPOTTER

            DELAYED REPORT. ROTATING WALL CLOUD WITH FUNNEL CLOUD
            OBSERVED CROSSING THE DIX TEXICO ROAD.

&&

RJP

The radar

The Memphis radar (KNQA), 164 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
April 10, 7:06 PM CST to 7:08 PM CST
Where
Ripley County, 2 mi WNW of Paynor to 1.12 mi ENE of Paynor
Measured
87 kt (100 mph) estimated gust
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
36.531, -90.953

Approximately 200 trees were blown down. One barn was destroyed, with debris blown into trees. Four vehicles and a tractor that were in the barn were damaged. A home sustained shingle damage and other minor damage. One calf was killed and another injured. The damage was caused by a microburst with peak winds near 100 mph. The damage swath was one-half mile wide by 1 and 3/4 miles long.

Thunderstorm Wind, Ripley

When
April 10, 7:24 PM CST
Where
Ripley County, 1.96 mi NNW of Pulaski
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.647, -90.761

Several tree branches were blown down along U.S. Highway 160 east of Doniphan.

Thunderstorm Wind, Butler

When
April 10, 7:53 PM CST
Where
Butler County, Poplar Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.750, -90.400

Emergency management personnel estimated the wind gusted near 60 mph.

Tornado, Butler

When
April 10, 7:58 PM CST to 8:00 PM CST
Where
Butler County, 6 mi SE of Poplar Bluff to 2.97 mi W of Batesville
Rating
EF0
Path length
1.73 mi
Path width
75 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.689, -90.323

The roofs and some walls of two sheds/barns were removed and blown several hundred yards. The rafters were also removed. The average damage path width was 50 yards. Peak winds were estimated near 85 mph.

Thunderstorm Wind, Butler

When
April 10, 7:59 PM CST to 8:02 PM CST
Where
Butler County, 3 mi WSW of Batesville to 6 mi E of Poplar Bluff
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.683, -90.300

Straight-line wind damage occurred just east of the path of a weak tornado. A small trailer was overturned, roofing was blown off a shed, and shingles were blown off a home.

Thunderstorm Wind, Stoddard

When
April 10, 8:00 PM CST to 8:20 PM CST
Where
Stoddard County, 5.08 mi W of Dudley to 2 mi NNE of Puxico
Measured
70 kt (81 mph) estimated gust
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
36.794, -90.190

Scattered damage consisted of uprooted trees and broken tree limbs. Dozens of homes sustained loss of shingles or other minor damage. A barn was levelled. Numerous sheds were damaged or destroyed. A business in Puxico lost its roof. Windows were blown out, and a tree was snapped in half in Puxico. The damage path width was four miles. Peak winds were estimated near 80 mph.

Tornado, Stoddard

When
April 10, 8:05 PM CST to 8:07 PM CST
Where
Stoddard County, 2 mi NW of Dudley to 2 mi N of Dudley
Rating
EF0
Path length
1.53 mi
Path width
50 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
36.800, -90.126

The tornado removed metal roofing and damaged rafters of at least four chicken houses. The debris was carried up to a mile or more. The average damage path width was about 40 yards. Peak winds were approximately 75 mph.

Thunderstorm Wind, Bollinger

When
April 10, 8:25 PM CST to 8:28 PM CST
Where
Bollinger County, Zalma to 2 mi NE of Zalma
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
37.150, -90.080

Trees were uprooted, and tree limbs were broken. Homes lost shingles. Barns and sheds were damaged. A large tree was uprooted on Highway 51 about a mile north of Zalma.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyThe tornado archive for Missouri, 2013Warnings in Missouri, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438016, 438017, 438012, 438010, 438013, 438014, 438011, 438015.